W.L. GORE & ASSOCIATES GORE BIOABSORBABLE HERNIA PLUG; MESH, SURGICAL, ABSORBABLE, ABDOMINAL HERNIA
Back to Search Results |
| Model Number |
HP01 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Fistula (1862); Unspecified Infection (1930); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/24/2016
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)4).It should be noted that the gore® bio-a® hernia plug instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® bio-a® hernia plug instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2015 whereby a gore® bio-a® hernia plug was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: "chronic granulating wound; enterocutaneous fistula; removal of infected mesh; sutures, and granulation tissue; small-bowel obstruction due to adhesions." additional event specific information was not provided.
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records for the ¿prior abdominal hernia repair¿ procedures were not provided.] [missing records: records for the ¿prior oval mesh that had been placed from a prior incisional hernia defect repair¿ were not provided.] (b)(6) 2015: (b)(6).(b)(6).Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Operative procedure: primary reduction and repair recurrent incisional hernia, left lower quadrant.Bioabsorbable mesh placement.Indication for operation: the patient is well known to me as i have operated on him for prior abdominal hernias, as well as pancreatitis events.He presents now with signs and symptoms consistent with a left lower quadrant paraumbilical incisional hernia defect.We had also seen it on ct scan imaging.He presents for an attempt at repair today and reduction of the contents.Prior to the operation, i discussed the goals, risks, and benefits of the procedure in detail with him.He has asked me to proceed by providing his written informed consent.Operative procedure: ¿following satisfactory induction of general anesthesia, the abdomen was clipped of hair and was sterilely prepped with chloraprep which was allowed to dry, and sterile drapes were placed.We made an initial transverse incision over the area of presumed palpable hernia.We deepened this down and found the abdominal wall fascia to be disrupted with bulging hernia sac in a swiss cheese orientation out of the peripheral of a prior oval mesh that had been placed from a prior incisional hernia defect repair.I deepened this down further and then realized that there was a more superior component of the fascial dehiscence, and so i had to t off the incision vertically to gain full access.Ultimately, some devitalized fascia was debrided.We now had a vertical opening of approximately 6 cm in order to achieve closure.I did not want to place additional permanent mesh at this time, and so the procedure incorporated 2 separate gore a bioabsorbable mesh plugs such that the flat disc would be amenable to an underlay beneath the abdominal wall.Then, the mesh was incorporated into approximately 12 separate 0 ethibond smead-jones mattress sutures achieving a primary repair.The extra mesh tissue of the petals was trimmed off sharply.And so, as such, there is it reduced hernia and flat bioabsorbable disk mesh beneath the primary closure which was achieved and secured through the mesh with interrupted 0 ethibond sutures.We now exited the wound by closing the subcutaneous tissue and layer with interrupted 3-0 vicryl sutures.We copiously irrigated the subcutaneous space and closed the skin with surgical staples.Antibiotic prophylaxis was given throughout this operation.There was minimal blood loss and no injury within the abdominal cavity at all.It was supported during extubation and the patient placed in an abdominal wall binder.¿ (b)(6) 2015: (b)(6).Implant sticker.Gore® bio-a® hernia plug.Ref catalogue number: hp01.Lot batch code: 13935882.Use by: 2018-03.(b)(6) 2015: (b)(6).Implant sticker.Gore® bio-a® hernia plug.Ref/catalogue number: hp01.Lot/batch code: 13747594.Use by: 2018-02.The records confirm a gore® bio-a® hernia plug (hp01/13935882) was implanted during the procedure.The records confirm a gore® bio-a® hernia plug (hp01/13747594) was implanted during the procedure.(b)(6) 2016: (b)(6).(b)(6).Operative report.Preoperative diagnosis: recurrent incisional hernia.Partial small-bowel obstruction.Chronic granulating wound infected tissue.Question enterocutaneous fistula.Operative procedure: lysis of intraabdominal adhesions.Anesthesia: general endotracheal.Sponge and needle count: correct.Indication: david carr is very well known to me for many years now and i have tried to fix his abdominal wall hernias on different occasions.He now has a chronic granulating wound, possible periodic partial small intestinal obstruction.Axial ct scanning suggesting that this intestinal issue may relate directly to a possible evolving enterocutaneous fistula at the midline with his granulation tissue from an unhealed area.He presents today for ventral herniorrhaphy with component separation and mesh removal by dr.Donald morris, and i have been asked to provide the intraabdominal general surgical clearance of the intestinal segments involved.Prior to the operation, i discussed the procedure with dr.Morris in detail who had gotten david's written informed consent and david knew that i would be participating.Operative procedure: ¿i arrived after the procedure had begun as dictated by dr.Donald morris of plastic surgery.I entered the abdomen through an infraumbilical raphe location gaining safe access and immediately saw plastered small intestinal loops up underneath the midline area where the chronic draining granulation tissue was and the prior herniorrhaphy with mesh was located.Using meticulous electrocautery and sharp dissection, i gradually released the multiple redundant jejunal loops from the undersurface of the mesh, never entering the jejunum.There was only 1 small area where i over sewed the serosa of the jejunum.It had not been penetrated, but it was bleeding and i did not want to cauterize it, of the sutures worked great.Once i got all of the intestine freed up by this lysis of adhesions, i also identified omentum which i also removed and mobilized from the undersurface of its adherence of the abdominal wall.This now created full relaxation of the intestinal viscera and the associated superior omentum in a hemostatic manner, giving dr.Morris full clearance to continue the operation with removal of the infected mesh and granulation tissue, as it was no longer associated with underlying small intestine, because of the successful lysis of adhesions and release.I carefully looked at the entire area of small intestine, and as a matter of fact, i was able to free up intestine to intestine adhesions allowing for complete opening of the effected jejunal limb in a linear manner and again could confirm that had not been perforated anywhere and it was fully viable and healthy.I now departed the operating room, leaving the remainder of the reconstruction procedure to dr.Morris and his team.¿ (b)(6) 2016: (b)(6).(b)(6).Operative report.Preoperative diagnosis: infected mesh and sutures, ventral hernia 12 cm.Postoperative diagnosis: infected mesh and sutures, ventral hernia 12 cm.Procedure: removal of infected mesh, ventral hernia repair, bilateral component separation, placement of internal corset of phasix mesh, panniculectomy.Indication for operation: (b)(6) has a complex history related to gallstone pancreatitis with multiple procedures.He underwent repair of a ventral hernia after a left subcostal incision and a vertical midline incision repaired with gore-tex biologic and ethibond sutures.The ethibond sutures have become infected.He has had a draining sinus now for many months.Ct scan reveals atrophy of the left upper rectus due to the transverse incision on the left side and likely bowel attached to the underside of the skin with the bowel being very close to the underside of the skin and he is at high risk of fistulization.Preop a1c was 10 and normally i do not do these procedures with an a1c above 7.5, however, he is so likely to fistulize that dr.(b)(6) agreed that it was best to forge ahead.We will employ strict sugar control during his perioperative period.He understands that he may have recurrent herniation, skin loss, loss of the umbilicus, need for revisional surgery, seroma, numbness and no guarantees were made to the outcome.We needed to plan carefully the incision due to the junction of the 2 incisions combined with the open wound.Description of procedure: ¿on 06/24, he was brought to the operating room, placed under general endotracheal anesthesia, prepped and draped in the usual sterile fashion.A time-out was performed.We excised initially about 6 x 8 cm of skin including the umbilicus and the 2 draining areas, leaving these attached in the middle and making an incision from just below the xiphoid to just above the pubis in a vertical midline fashion, finding the fascia and going out laterally to the semilunar line on each side.(b)(6) then came in the room.He will dictate the enterolysis which was done and removal of the suture material.We then debrided back the linea alba and the remaining mesh back to the muscle medial border of the rectus muscle on each side including the atrophied left side.We then performed bilateral component separation, making an incision 1 cm lateral to the semilunar line, and releasing the external oblique aponeurosis, going underneath the external oblique, out to the anterior axillary line.This allowed us to do plication midline repair very easily with a #1 pds suture from xiphoid to just above the pubis.There was absolutely no tension collapsing the 12 cm defect down to essentially nothing at the time of the repair.Once this was done, we then went ahead and performed an internal corset of phasix mesh 4 cm deep to the external oblique on each side, placed with a running horizontal mattress of #1 pds and then the edges of the external oblique aponeurosis were tacked down to the phasix mesh.We additionally tacked the mesh superiorly and inferiorly.Two blake drains were placed.Amputation of the threatened area of pannus, which was thinned out due to the infection and prior herniation, was then done leaving only viable skin.Closure was then afforded after the blake drains were placed with scarpa's 2-0 v-loc, in the skin 3-0 v-loc.20 cc of 0.25% marcaine with epinephrine was utilized as the equivalent of tap block on each side directly deep to the external oblique.A prevena dressing was placed.He tolerated the procedure well.Estimated blood loss 100 cc.No intraoperative complications.All counts were correct.He returned to the recovery area in good condition.¿ (b)(6) 2016: (b)(6).Implant record.Phasix mesh.Bard.(b)(6) 2016: (b)(6).(b)(6).Pathology report.Su16-28419.Pathologic diagnosis: abdominal wall with mesh and infected suture: skin and subcutaneous tissue with ulceration, necrosis, granulation tissue and acute and chronic inflammation.Xiphoid: bone with reparative changes; no significant acute inflammation.Fragments of dense fibroadipose tissue.Pannus, panniculectomy: skin and subcutaneous tissue, within normal limits.Clinical history: ventral hernia.Gross description: the specimen arrived fresh in three separate parts each labeled with the patient's name (b)(6) and medical record number.Part number one is additionally labeled "abdominal wall with mesh and infected suture.The specimen consists of multiple fragments of skin and soft tissue.The skin ellipse measures overall 15.2 x 9.1 x 2.4 cm.The epidermal surface demonstrates a mucoid substance measuring 1.2 x 0.2 potentially consistent with infection at the suture site.No other lesions or abnormalities are identified.The specimen is represented as follows: 1a-1b = representative sections of potential infected suture site with subcutaneous soft tissue.Part number two is additionally labeled "xiphoid." it consists of a segment of bone with attached soft tissue that measures 3.0 x 2.6 x 1.2 cm.The specimen is unoriented.The specimen is represented in cassette 2a (bone and soft tissue - submitted for decalcification prior to processing).Part number three is additionally labeled "pannus." it consists of multiple fragments of skin and soft tissue that measures 15.2 x 10.3 x 2.2 cm.The specimen is grossly unremarkable.The specimen is represented as: 3a-3b = representative sections of skin and subcutaneous tissue.Records span 10/08/2015 to 06/24/2016.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® bio-a® hernia plug instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® bio-a® hernia plug instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect ¿ clinical code.H6: updated investigation finding.H6: updated investigation conclusion: d17: appropriate code/term not available for ¿false claim¿.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07002: appropriate term not available for false claim.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Through gore's investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.The gore® bio-a® hernia plug instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions may include, but are not limited to, infection, inflammation, adhesions and seroma formation.¿ it should be noted that the gore® bio-a® hernia plug instructions for use states, ¿as packaged, the gore® bio-a® hernia plug is a tailorable, bioabsorbable material intended to be a temporary bridge of defects until the bioabsorbable nature of the device allows the body to fill the defect with native tissue.The device is comprised of a disk attached to multiple tubes.The implanted gore® bio-a® hernia plug is a porous fibrous structure composed solely of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer.Degraded via a combination of hydrolytic and enzymatic pathways, the copolymer has been found to be both biocompatible and nonantigenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ therefore, this gore device would not be expected to contribute to explant, reaction, adhesions, gastrointestinal fistula, infection, bowel obstruction and additional surgical procedure beyond this timeframe.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.